Can You Overdose on Cough Drops?

Medically reviewed by Alan Carter, PharmD on November 17, 2017Written by Jacquelyn Cafasso

Menthol poisoning

Cough drops, sometimes called throat lozenges, help to soothe the throat and curb the reflex that makes you cough. The most common medication in a cough drop is menthol. This is an organic compound made from peppermint, eucalyptus, and other mint oils. Menthol helps cool the airway passages and soothe the throat. Other cough-drop brands don’t contain any medication. They use pectin or honey to coat and calm the throat.

It’s possible to overdose on cough drops containing menthol, but it is incredibly difficult. Most cases of menthol poisoning occur because of the ingestion of pure menthol. Over-the-counter cough drops don’t contain pure menthol. The menthol is usually watered down and mixed with other ingredients.

To put it in perspective, a typical cough drop contains between 3 and 10 milligrams (mg) of menthol. The lethal dose of menthol is estimated to be roughly 1,000 mg (1 gram) per kilogram of body weight. In other words, someone who weighs 150 pounds (68 kg) would likely have to eat more than 6,800 cough drops containing 10 mg of menthol in a short period of time to risk the chance of a lethal overdose.

Some people love the sweet taste and calming effects of cough drops and may want to take them even when they don’t have a cough. However, eating more than the recommended amount of cough drops (or anything for that matter) can result in a few unwanted symptoms.

What symptoms can develop if you eat too many cough drops?

You’ll probably experience some type of indigestion or a stomach ache before any more serious symptoms of overdosing on cough drops occur.

If you manage to eat a very large amount of cough drops, you might experience the following symptoms:

  • stomach pain
  • nausea
  • vomiting
  • rapid heart rate
  • drowsiness
  • confusion
  • headaches

There has been one report of a man who experienced serious symptoms after eating 2 entire bags of menthol cough drops every day for 20 years. He experienced:

  • muscle aches
  • skin lesions
  • difficulty walking
  • heartburn
  • oral ulcers
  • intermittent diarrhea
  • disorientation
  • lack of voluntary coordination of muscle movements (ataxia)

Luckily, his symptoms disappeared after he stopped eating menthol cough drops.

Keep in mind that cough drops also contain a fair amount of sugar. Eating an excessive amount of cough drops on a regular basis may also lead to weight gain over time. People with diabetes should use extra caution when eating cough drops as they can cause blood sugar to rise.

Sugar-free varieties of cough drops are available, but eating too many of them can have a laxative effect. This is especially true for cough drops that contain a sugar substitute known as sorbitol.

Eating large amounts of sorbitol can lead to:

  • abdominal pain
  • flatulence
  • mild to severe diarrhea
  • unintended weight loss

The safety of menthol cough drops during pregnancy isn’t known. You should talk to your doctor before taking menthol cough drops while you’re pregnant.

What symptoms are signs of a medical emergency?

Though very unlikely to occur from cough drops, knowing the signs of a medical emergency from an overdose is still very important. The following symptoms are signs of a medical emergency:

  • rapid heart rate
  • rapid, shallow breathing
  • severe diarrhea
  • vomiting
  • heart palpitations
  • blood in the urine
  • seizures or convulsions
  • dizziness
  • hallucinations
  • unconsciousness
  • coma

An allergic reaction to one or more of the ingredients found in cough drops is also possible. Call 911 of you notice any of the following symptoms of an allergic reaction:

  • difficulty breathing
  • wheezing
  • swelling of the face, lips, tongue, or throat
  • sudden rash or hives

How is a cough drop overdose treated?

You should call 911 or contact the national toll-free Poison Help Line (1-800-222-1222) if you think you or someone you know has overdosed on cough drops or another medication.

Once in the emergency room, a doctor will monitor the person’s vital signs, such as pulse, breathing rate, and blood pressure.

Depending on the person’s symptoms and what medication they overdosed on, they may receive:

  • activated charcoal, which acts in the digestive tract to absorb the substance
  • breathing support (ventilator)
  • intravenous (IV) fluids
  • laxatives
  • drugs to induce vomiting
  • medications that reverse the effects
  • gastric lavage, where the stomach is emptied through a tube inserted through the mouth and into the stomach

What is the outlook for someone who overdoses on cough drops?

Only one case of death from menthol poisoning has ever been reported in the medical literature. In this case, the man overdosed by inhalation of menthol while he was cleaning a peppermint factory. There are no known cases of death from overdosing on menthol from cough drops.

Overall, the outlook will depend on how much of the medication was swallowed and how quickly the person receives medical treatment. In general, the faster medical treatment is received for an overdose, the better the outlook.

How can a cough drop overdose be prevented?

While it's possible to suffer negative symptoms from consuming too many cough drops, you aren’t likely to ingest enough to cause any serious harm. Still, you should always read the label and try not to exceed the recommended dose.

If you’re worried about overdosing, look for cough drops that don’t contain menthol. Honey cough drops (such as Zarbee’s Honey Cough Soothers) or cough drops that contain pectin (like some flavors of Luden’s throat lozenges), which is naturally found in fruit, are sweet and soothing alternatives. Gargling with salt water is another way to soothe your throat.

You should keep cough drops out of the reach of children as children may think they are candy. Cough drops also present a choking hazard to young children.

If you’re taking cough drops for a sore throat or cough, and your symptoms don’t improve within seven days or get worse, see your doctor.

Keep in mind that you can call the Poison Help Line even if you just have questions about poison prevention. It doesn’t have to be an emergency.

CMS Id: 137430